Forums


Living with Migraine

Are my other meds making my head worse?

  • By Jessica Madore

    I’m worried that my medication for my back pain is causing my migraines to become worse or possibly be causing MOH but without them I’m basically bedridden from back pain. I’m scared to discuss this with either doctor for fear they will take away my medications and then I’ll be suffering horribly. I don;t know what to do. I’m taking an extended release morphine at a fairly low dose and have been for more then a year along with hydrocodone available for breakthrough pain 3x a day which I use very sparingly usually only once or twice if the back pain is excruciating. However I’ve noticed that I now get daily headaches usually at the end of the day that become migraines if I don’t treat them with my my full meds which are fioricet and migranal and phenergan. This is not usual for me as my normal migraines come when I wake up or I’ve eaten something or overdone it during the day outside or run across a trigger. This is why I believe my back meds may be causing MOH. I feel like I’m just going to hurt no matter what I do. Has anyone else had this problem?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Jessica Madore,

    Thank you for reaching out and sharing your story with us. Chronic pain of any sort is hard and can make life very difficult. Let’s see what information I can give you that may be helpful.

    I’m afraid after reading your comments I fear you may be on to something. When we take pain relievers of any kind more than two to three days a week for more than three months we may create moh. I do understand this issue as I was on methadone for 3.5 years and then oxycontin for 1.5 years and had to stop due to moh and a few other issues. The thing about moh is it can make our migraine attacks more difficult to treat and we can end up in a cycle of daily endless pain that too is hard to break.

    Some people need help from their doctor to discontinue their medications, something you may want to keep in mind.

    As Tammy mentions in her article, “the solution is both simple and difficult”. You can read more about that here; https://migraine.com/living-migraine/stop-rebound-headaches/.

    And this article discusses how we can use these medications a bit more safely; https://migraine.com/living-migraine/stop-rebound-headaches/https://migraine.com/blog/safely-using-multiple-pain-relief-medications/

    I wish I had better news for you. Let me know how you’re doing,
    Nancy

    Reply Created with Sketch. reply